A.S.K. and Z.S. are joint first authors.
Article first published online: 25 APR 2011
Copyright © 2011 The American Laryngological, Rhinological, and Otological Society, Inc.
Volume 121, Issue 5, pages 1049–1054, May 2011
How to Cite
Khan, A. S., Sheikh, Z., Khan, S., Dwivedi, R. and Benjamin, E. (2011), Viagra deafness—Sensorineural hearing loss and phosphodiesterase-5 inhibitors . The Laryngoscope, 121: 1049–1054. doi: 10.1002/lary.21450
The authors have no financial disclosures for this article.
The authors have no conflicts of interest to declare.
- Issue published online: 25 APR 2011
- Article first published online: 25 APR 2011
- Manuscript Accepted: 8 NOV 2010
- Manuscript Received: 29 SEP 2010
- Hearing loss;
- phosphodiesterase inhibitors;
- Level of Evidence: N/A.
Viagra and PDE-5 inhibitors use has mushroomed since its launch over a decade ago. A growing body of evidence indicates significant morbidity associated with the side effect profile of this class of drug. Hearing loss associated with PDE-5 inhibitor use has recently been reported, but few studies have evaluated the causal link.
To review and scrutinise the current literature on the subject and propose possible physiologic mechanisms and to investigate the global reporting of this side effect.
Methods and Materials:
Pharmacovigilance agencies around North America, Europe, and Australasia were contacted requesting reports of hearing loss associated with PDE-5 inhibitors. Reports were scrutinised to exclude those where others causes of hearing loss existed.
Forty-seven cases of sensorineural hearing loss with a temporal association with PDE-5 inhibitor ingestion were obtained from both published literature and pharmacovigilance agencies. Cases had a mean age 56.6 years, male-to-female ratio of 7:1. Eighty-eight percent of reports were unilateral with an even left/right distribution. Hearing loss occurred within 24 hours of ingestion of PDE-5 inhibitor in 66.7% (n = 18) of cases. Sildenafil accounted for over 50% of cases.
There is increasing evidence that PDE-5 inhibitors may induce sensorineural hearing loss via plausible physiological mechanisms. There needs to be more awareness of this disabling side effect among healthcare professionals responsible for prescribing this drug.